Medical questions & health advice by licensed doctors
"What can I do about my ecxema?"
I am a 47 year old caucasian female with eczema trouble. I have about 20 patches on my lower legs that vary in size from about 1/4 inch in diameter to about 3 inches in diameter, with most of them about an inch. They are itchy and scaley and unsightly. I've tried moisturizers, but they only seem to slightly improve the appearance, not the itch and scales. I once had some injections (cortizone I think)directly into them that were very painful and only helped for awhile, but I don't have insurance any more. I also have small (1/8 inch) sores on my scalp that itch, crust and peel. Special shampoos have not worked. Is there anything else I can do about these problems?
Eczema is a minor annoyance for some people, and a debilitating condition for others. Your personal problem is compounded by the fact that you mention that you don't have insurance, which limits the treatment options greatly. The best advice is always to meet with a physician to make sure that you have the correct diagnosis and to discuss the best treatment options for you.
See a doctor who can help
Find a Primary care-doctors near you
There are many free clinics available for those without insurance, and it is important to have routine preventive health (such as breast exams and pap smears) for women of your age as well. Given that you have previously been treated for eczema, however, we can discuss some options. Over the counter steroid creams, such as what you can buy at your local drug store, are often a good place to start after lotions and thick creams have failed. The caution with these is that they absorbed by the body, and so you should be careful not to use too much over too large of an area, as they will thin your skin and can cause numerous problems down the road. Any relief from eczema will be short lived, however, and will require repeated treatments. Finally, use steroid lotions on your head and face only after discussing with a doctor, as the skin of the face is very thin and can be especially prone to long term problems when steroids are used.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.